Category: Thyroid

Monitor: 34

34 - ANTITHYROID DRUG-INDUCED AGRANULOCYTOSIS: EXPERIENCE FROM 10 CASES

Saturday, Apr 27
11:00 AM – 11:30 AM

Objective : Antithyroid drug (ATD)-induced agranulocytosis is a rare but fatal complication in patients with thyrotoxicosis during treatment. Here we report 10  cases briefing about our experience to manage such cases.


Methods : We managed ten patients who developed agranulocytosis. All of them received Carbimazol for treatment of hyperthyroidism. Standardized case record form was used to collect data. Data were analyzed using SPSS software version 24.0.


Results :

Primary etiology of hyperthyroidism was Graves’s Disease (GD) in nine and multi-nodular goiter (MNG) in one case. Of the 10 cases the dose of Carbimazol used were 30 to 80 mg/day (mean +SD: 43.75 + 5.81 mg/day)   for 10 to 84 days (mean +SD: 36.9 + 6.7 days). The absolute neutrophil counts were (ANC) < 500/mm3 in 7 (70%) cases and   < 1000 in all cases. The age range was 20 to 68 years (mean +SD: 40.6 +5.23 years) and had a female preponderance; female: male = 4:1. Clinical manifestations of all (100%) cases were fever and sore throat; but bleeding gum & epistaxis, sepsis and shock were present in 3 cases. Carbimazol was stopped in all cases; of which 2 were inadvertently switched to PTU but developed same complication (prior to referral). All cases recovered following withdrawal of drugs.  All cases received radio-ablation as definitive therapy. Before radio-ablation one case was managed with lugol’s iodine therapy and plasmapharesis was used in another one. Rests were managed with lithium.  After conservative management, all the patients recovered. Radio-ablation was given as the definitive treatment to all cases. One case relapsed following receiving radio ablation and others were euthyroid. The relapsed one have been treated with radio ablation with a higher dose.


Discussion : Agranulocytosis must be distinguished from the transient, mild granulocytopenia that occasionally occurs in patients with Graves’ disease.It is important to note that agranulocytosis can develop after a prior uneventful course of drug therapy.The American society of apheresis categorizes the use of TPE in the treatment of hyperthyroidism as category III which states that the role of TPE has not been established in the treatment of thyroid storm.In a patient with impending thyroid storm we applied plasmapharesis and had rewarding result.Lithium seems to be an effective alternative for rendering patient euthyroid prior to definitive therapy who developed agranulocytosis.


Conclusion :

All patients given Carbimazol/PTU for thyrotoxicosis must be warned to do complete blood count immediately if there is “fever and sore throat” during treatment. This is the most cost-effective way to diagnose ATD induced agranulocytosis. 

SHORT URL FUNCTION-->

Tania Tofail

Resident
BSMMU
Dhaka, Bangladesh

Resident in the Department of Endocrinology, BSMMU.

Marufa Mustari

Fellow
BSMMU

Marufa is a fellow who works in Department of Endocrinology, BSMMU

Mohammed Fariduddin

Professor and Chairman
BSMMU

Prof. Md Fariduddin is the founder Chairman of the Department of Endocrinology, BSMMU.

Shahjada Selim

Assistant Professor
BSMMU

Assistant Professor in Department of Endocrinology, BSMMU

Tahniyah Haq

Assistant Professor
BSMMU

Assistant Professor in Department of Endocrinology, BSMMU.

Sharmin Jahan

Assistant Professor
BSMMU

Assistant Professor in Department of Endocrinology,BSMMU.

Nusrat Sultana

Assistant Professor
BSMMU

Assistant Professor in Department of Endocrinology,BSMMU.

Murshed Ahmed Khan

Assistant Professor
BSMMU

Assistant Professor in Department of Endocrinology, BSMMU.

Hurjahan Banu

Fellow
BSMMU

Fellow in the Department of Endocrinology,BSMMU.

Muhammad Hasanat

Professor
BSMMU

Professor in Department of Endocrinology, BSMMU.